Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Shreveport, LA

March 2, 1997Panola County, Shelby County, Texas; De Soto Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 5:00 AM CST for Panola County, Shelby County, Texas; De Soto Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 5:00 AM CST (11:00 UTC)
Expired
Mar 2, 1997, 9:00 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties De Soto Parish, LA, Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021101
FFWSHV
LAC015-017-027-031-119-TXC347-073-365-419-021500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 AM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...BOSSIER PARISH...CADDO PARISH...CLAIBORNE PARISH
   ...DE SOTO PARISH...WEBSTER PARISH
 
IN EAST TEXAS
 
   ...NACOGDOCHES COUNTY
 
IN NORTHEAST TEXAS
 
   ...CHEROKEE COUNTY...PANOLA COUNTY...SHELBY COUNTY
 
AT 500 AM CST DOPPLER RADAR IN SHREVEPORT SHOWED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...NORTHWEST
LOUISIANA AND SOUTHWEST ARKANSAS. THE AREA WAS ABOUT 80 MILES WIED
AND EXTENDED GENERALLY SOUTHEAST OF A LINE FROM NEAR HOT SPRINGS
SOUTHWEST TO NEAR FOUKE ARKANSAS AND INTO NORTHEAST TEXAS TO NEAR
LONGVIEW AND TYLER. WITHIN THE LARGE AREA VERY HEAVY RAINFALL WITH
AMOUNTS OF 1 TO 1 1/2 INCH PER HOUR WERE OCCURRING OVER NORTWHEST
LOUISIANA AND NORTHEAST TEXAS FROM NEAR SPRING HILL AND HOMER
LOUISIANA SOUTHWEST ACROSS SHREVEPORT/BOSSIER CITY AND INTO
NORTHEAST TEXAS TO NEAR CARTHAGE...MOUNT ENTERPRISE...AND
ALTO. THE SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP AND
SPREAD OVER THE SAME GENRAL AREA AT ABOUT 30 MPH. THIS REGION
HAS HAD HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS AND SOILS
HAVE REACHED SATURATION WITH WATER RUNOFF RESULTING IN FLOODING
AND CAUSING RIVERS...LAKES...AND BAYOUS TO RUN HIGH WITH SOME
OUT OF BANKS. MANY ROADS WILL BE FLOODED AND THERE WILL BE
ROAD WASHOUTS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 2:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 2:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CST SUN MAR 2 1997

AREA OF SHWRS AND TSTMS CONTS ACRS N CNTRL LA AND INTO E TX ALONG AND
JUST N OF SFC CDFNT THAT STRETCHED FROM JUST E OF ELD TO SHV TO JUST
N OF AUS AT 06Z. MODELS ARE ALL FAIRLY CLOSE ON THE PLACEMENT AT 06Z.
MODELS ALSO SIMILAR IN MOVG UPR LVL TROF AND VORT MAX OVER SERN NM
AT 00Z E INTO CNTRL TX BY MRNG. THEN SLOWLY LIFT VORT MAX ACRS SRN
PORTIONS OF CWA BY LATE AFTN AND ERLY EVNG. AVN IS THE FARTHEST N
WITH THE VORT MAX WHILE NGM AND ETA SOLUTIONS VERY CLOSE AND A LITTLE
FARTHER S.

MODELS ALSO DVLP H850 LOE IN SE TX BY 12Z IN RESPONSE TO UPR LVL TROF
DIGGING ACRS CNTRL TX. THIS SHUD INCREASE WAA AND MSTR ADVECTION IN
THE LOW LVLS KEEPING POSSIBILITY OF HEAVY RAINS ACRS MOST OF LA AND
INTO EXTREME SRN AR. WITH SFC BOUNDARY RMNG IN PLACE ACRS NRN LA AND
SE TX THRU LATE AFTN...HEAVIEST RAINS SHUD FOCUS TO THE N AND W OF A
LINE FROM MLU TO LFK. LIT...WILL NEED TO EXTEND FFA INTO THE EVNG HOURS
ACRS PARTS OF SRN AR. NEW ALREADY IN PROCESS OF EXPANDING FFA FOR
NRN LA. JAN...WILL LIKELY NEED TO EXTEND FFA NE LA AS WELL.

AVN SOLUTION WITH REGARDS TO MOVEMENT OF VORT MAX SEEMS THE MOST
REASONABLE AS IT RIDES NE ALONG THE CDFNT. COLD POOL AT H500 IN SE
NM/SW TX AT 00Z SHUD MOV ENE WITH UPR LVL TROF. BLV MODELS ARE
UNDERPLAYING THIS COLD AIR TOO MUCH THOUGH AS FCST TEMPS AT H500
BY THIS EVNG ONLY ARND -18C IN NE TX. THIS COLD POOL AND VORT MAX
SHUD MAINTAIN CHC FOR TSTMS ACRS SERN 2/3 OF CWA TODAY ALTHOUGH
SVR CCS SHUD BE CONFINED TO SERN 1/2 HALF IN WARM SECTOR. N OF CDFNT
ELEVATED TSTMS LIKELY BUT SHUD PROVIDE JUST HEAVY RAINS...NO SIG SVR.

WELL MAYBE JUST HEAVY RAIN IS NOT THE RIGHT WORDING. WILL NEED TO
CONTINUE MENTION OF SVR FOR MOST OF NRN LA AND LFK AREA OF E TX. WITH
LOCALLY HEAVY RAINS AS WELL. LOCALLY HEAVY RAINS IN E TX AND SW AR
AS WELL.

WILL OPT FOR SLIGHTLY WARMER NGM TEMPS TODAY EVEN WITH CLDS. LOW LVL
WAA SHUD KEEP READINGS IN 70S S OF CDFNT AND 60S ALG AND N EXCEPT ACRS
SE OK AND ETREME SW AR WHERE UPR 50S MORE LIKELY. CAA SHUD BGN LATE
TONIGHT BUT CLEARING NOT LIKELY BEFORE ERLY MON AS WRAP ARND MSTR
RMNS ACRS THE AREA. WILL USE MIX OF AVN/NGM TEMPS FOR TONIGHT AND MON.
POPS HIGHEST IN LA...SRN AR AND SRN PORTONS OF E TX TODAY...DIMINISHING
TOINGHT. WILL OPT FOR HIGHER NGM POPS THRU TONIGHT. NO POPS FOR MON...
WITH PARTLY CLOUDY CONDITIONS.

WIL NEED TO CONTINUE MENTION OF PCPN ON TUE IN EXTENDED AS NEXT S/WV
AND CDFNT MOV QUICKLY ACRS THE AREA.

SHV 66/44/67 940    MLU 75/50/67 95-

18

In the hours before

Special weather statement, Mar 2, 12:41 AM CST, 4 hours 19 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WARNING IN EFFECT UNTIL 415 AM FOR BIENVILLE...
CLAIBORNE AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA AS
AN UPPER LEVEL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Special weather statement, Mar 2, 12:43 AM CST, 4 hours 17 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WATCH IN EFFECT UNTIL 415 AM FOR BIENVILLE...CLAIBORNE
AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA AS
AN UPPER LEVELL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Special weather statement, Mar 2, 12:46 AM CST, 4 hours 14 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020845-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 AM CST SUN MAR 2 1997

...TORNADO WATCH FOR COLUMBIA AND UNION COUNTIES IN SOUTH ARKANSAS
HAS BEEN CANCELLED.

...FLASH FLOOD WARNING IN EFFECT UNTIL 415 AM FOR BIENVILLE...
CLAIBORNE AND WEBSTER PARISHES IN NORTHWEST LOUISIANA...

AT 1240 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.

RAINS OF ONE TO TWO INCHES PER HOUR WERE INDICATED BY DOPPLER RADAR
TO BE FALLING OVER NORTHWEST LOUISIANA FROM NEAR HOMER TO SIBLEY...
AND FROM SOUTHEAST OF EL DORADO ARKANSAS TO BERNICE LOUISIANA.

THIS BAND WAS NEARLY STATIONARY...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

PONDING OF WATER ON ROADS ALONG WITH FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS IS LIKELY.

NO SEVERE WEATHER WAS INDICATED OVER THE FOUR STATE AREA...HOWEVER
SEVERE WEATHER IS STILL POSSIBLE LATER TONIGHT ACROSS THE SOUTHERN
PORTIONS OF NORTHEAST TEXAS AND PORTIONS OF NORTHWEST LOUISIANA\ AS
AN UPPER LEVEL STORM OVER SOUTHWEST TEXAS MOVES EAST.

IV
Local storm report, Mar 2, 1:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    HOMER                     LA   FLOODING
03/02/97   CLAIBORNE                      CARS STALLED DUE TO HIGH
                                          WATER IN HOMER.

0115 AM    13 S HOMER                LA   FLOODING
03/02/97   CLAIBORNE                      WATER OVER HWY 519.

0130 AM    5 SE MINDEN               LA   FLOODING
03/02/97   WEBSTER                        WATER OVER SEVERAL PARISH
                                          ROADS.

0130 AM    RINGGOLD                  LA   FLOODING
03/02/97   BIENVILLE                      WATER OVER SEVERAL PARISH
                                          ROADS IN RINGGOLD AND
                                          BIENVILLE AREAS.

10
Local storm report, Mar 2, 2:35 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BERNICE                   LA   FLOODING
03/02/97   UNION                          WATER OVER US 167.

0215 AM                              AR   FLOODING
03/02/97   UNION                          WATER OVER PARTS OF COUNTY
                                          ROADS.

10
Local storm report, Mar 2, 2:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 AM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BERNICE                   LA   FLOODING
03/02/97   UNION                          WATER OVER US 167.

0215 AM                              AR   FLOODING
03/02/97   UNION                          WATER OVER PARTS OF COUNTY
                                          ROADS.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:00 AM CSTFlash Flood WarningSHVCherokee, Nacogdoches4 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVGregg, Harrison, Marion, Rusk3 hr
Mar 2, 8:31 AM CSTSevere Thunderstorm WarningSHVSmith, Wood29 min
Mar 2, 9:01 AM CSTSevere Thunderstorm WarningSHVWood29 min
Mar 2, 9:40 AM CSTSevere Thunderstorm WarningSHVWood50 min
Mar 2, 10:34 AM CSTSevere Thunderstorm WarningSHVFranklin, Red River41 min
Mar 2, 10:44 AM CSTFlash Flood WarningSHVPanola, Shelby4 hr
Mar 2, 11:17 AM CSTSevere Thunderstorm WarningSHVRed River28 min
Mar 2, 12:10 AM CSTFlash Flood WarningSHVBienville, Claiborne, Webster4 hr
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVBossier, Caddo, Webster4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVClaiborne4 hr
Mar 2, 6:21 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo39 min
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBienville, Claiborne, Lincoln, Union, Webster4 hr
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBossier, De Soto, Red River4 hr
Mar 2, 10:44 AM CSTFlash Flood WarningSHVCaddo4 hr
Mar 2, 11:41 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Mar 2, 12:28 PM CSTTornado WarningSHVClaiborne, Webster32 min

Nearby

Flash Flood Warnings in Texas, 1997Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.